Antibiotic treatment can be associated with hypo-mania. - GreenMedInfo Summary
Antibiotics and mania: A systematic review.
J Affect Disord. 2017 Sep ;219:149-156. Epub 2017 May 20. PMID: 28550767
OBJECTIVES: Mania can occur secondary to a medical condition and can be elicited by various pharmacological treatments, both in patients with or without a history of affective disorder. Antibiotic-induced mania or antibiomania is suggested to be a rare phenomenon. We reviewed the literature in order to collect published reports of antibiomania and to summarize new insights about its mechanism and management.
METHODS: We performed a MEDLINE-search and used manual cross-referencing for reports of antibiotic-induced mania and included cases in which a (hypo)manic episode was diagnosed in close temporal relationship with the prescription of an antibiotic.
RESULTS: 47 cases were published. Patients' ages ranged from 3 to 77 years (mean 40). Two-thirds of the cases were male. Twelve different anti-bacterial agents were implicated, with antitubercular agents, macrolides and quinolones being the most common causative groups.
CONCLUSIONS: Antibiotic treatment can be associated with (hypo)mania. The paucity of reported cases precludes statements regarding incidence or antibiotic-specific warnings. In the event of an antibiotic-induced mania, the suspicious drug should be discontinued and manic symptoms can be treated lege artis. The pathophysiological mechanism of antibiomania remains elusive.